Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 498, NWS Memphis, TN

June 15, 2011Clay County, Randolph County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jun 15, 2011, 3:43 AM CDT for Clay County, Randolph County, Arkansas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2011, 3:43 AM CDT (08:43 UTC)
Expired
Jun 15, 2011, 4:15 AM CDT
In force
32 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Clay County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 162 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 3:55 AM CDTTSTM WND DMG15 Nnw Pocahontas, ARTREES DOWN IN THE TOWN OF WARM SPRINGS IN EXTREME NORTHERN RANDOLPH COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 1:09 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 8.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2011-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2011-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1727 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1995 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

220 
WUUS54 KMEG 150843
SVRMEG
ARC021-121-150930-
/O.NEW.KMEG.SV.W.0498.110615T0843Z-110615T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
343 AM CDT WED JUN 15 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS...
  RANDOLPH COUNTY IN EASTERN ARKANSAS...

* UNTIL 430 AM CDT

* AT 344 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR RAVENDEN
  SPRINGS...OR 14 MILES WEST OF POCAHONTAS...AND MOVING NORTHEAST AT
  30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ATTICA...
  DALTON...DATTO...MAYNARD...RAVENDEN SPRINGS...REYNO AND SUCCESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3650 9120 3650 9072 3640 9062 3622 9119
      3624 9122 3623 9124 3626 9125 3626 9127
      3632 9127 3633 9129 3637 9129 3639 9132
      3642 9133
TIME...MOT...LOC 0844Z 245DEG 27KT 3632 9118

$$
2 follow-up statements
107 
WWUS54 KMEG 150856
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
356 AM CDT WED JUN 15 2011

ARC021-121-150930-
/O.CON.KMEG.SV.W.0498.000000T0000Z-110615T0930Z/
CLAY AR-RANDOLPH AR-
356 AM CDT WED JUN 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR RANDOLPH AND NORTHWESTERN CLAY COUNTIES...

AT 357 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
INGRAM...OR 9 MILES NORTH OF POCAHONTAS...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ELM STORE...
WARM SPRINGS...PITMAN...MIDDLEBROOK...BRAKEBILL...INGRAM...HAMIL...
ELKINS PARK...STOKES...BROCKETT...ENGELERG AND TWIN OAKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3631 9114 3638 9119 3644 9121 3650 9119
      3650 9072 3640 9062 3625 9109
TIME...MOT...LOC 0857Z 244DEG 44KT 3641 9095

$$
636 
WWUS54 KMEG 150915
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
415 AM CDT WED JUN 15 2011

ARC021-121-150925-
/O.CAN.KMEG.SV.W.0498.000000T0000Z-110615T0930Z/
CLAY AR-RANDOLPH AR-
415 AM CDT WED JUN 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR RANDOLPH AND NORTHWESTERN CLAY
COUNTIES IS CANCELLED...

AT 415 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA 
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

LAT...LON 3631 9114 3638 9119 3644 9121 3650 9119
      3650 9072 3640 9062 3625 9109
TIME...MOT...LOC 0915Z 244DEG 44KT 3650 9070

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:23 AM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 15, 12:23 AM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1223 AM CDT WED JUN 15 2011

.UPDATE...

UPDATED FOR 06Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 1003 PM CDT TUE JUN 14 2011/

DISCUSSION...02Z SURFACE ANALYSIS PLACES A SURFACE LOW OVER
NORTHWEST MISSOURI WITH A WARM FRONT EXTENDING SOUTHEAST ACROSS
SOUTHEAST MISSOURI AND INTO WEST TENNESSEE AND NORTH ALABAMA.
MEANWHILE...A COLD FRONT EXTENDS SOUTHWEST ACROSS EAST KANSAS AND
CENTRAL OKLAHOMA. TEMPERATURES ACROSS THE MID SOUTH AS OF 9 PM CDT
RANGE FROM THE 70S ACROSS AREAS NEAR PARIS TN AND 80S ELSEWHERE.
SEVERE THUNDERSTORM POTENTIAL REMAINS THE PREDOMINANT CHALLENGE
FOR THE REMAINDER OF TONIGHT INTO WEDNESDAY MORNING.

UPPER AIR PROFILER/WATER VAPOR SATELLITE TRENDS SHOW TWO DISTINCT
AREAS OF CONVECTIVE ACTIVITY THIS EVENING. THE FIRST OVER
CENTRAL/EAST OKLAHOMA...AND THE SECOND ONE OVER NORTHWEST MISSOURI
NEAR THE SURFACE LOW. LATEST 00Z RUC/NAM SHORT TERM MODELS SUGGEST
CONVECTIVE ACTIVITY OVER IOWA AND NORTHERN MISSOURI WILL GRADUALLY
PROPAGATE SOUTHEAST TOWARDS THE MISSISSIPPI RIVER THEN INTO
PORTIONS OF WEST/MIDDLE TENNESSEE TOWARDS WEDNESDAY MORNING.

SHORT WAVE RIDGING IS ANTICIPATED TO GRADUALLY WEAKEN LATE AS MID
LEVEL HEIGHT FALLS SLOWLY SPREAD ACROSS THE MID SOUTH. SURFACE
BASED CAPE VALUES ARE BETWEEN 2500-3500 J/KG...LI/S AROUND
-8...VERY STEEP 700-500 MB LAYER MID LEVEL LAPSE RATES AROUND 8
C/KM SUGGEST THE POTENTIAL FOR ANY SHOWERS AND THUNDERSTORMS THAT
DEVELOP TO BECOME SEVERE WITH DAMAGING WINDS AS THE MAIN SEVERE
WEATHER THREAT IF THE UPSTREAM ACTIVITY CAN DEVELOP INTO A COLD
POOL AND PROPAGATE EAST INTO PORTIONS OF THE MID SOUTH.
PRECIPITABLE WATER VALUES AROUND 1.5-1.6 INCHES INDICATES A
POTENTIAL FOR LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL.

AT THIS TIME...BASED ON LATEST CONVECTIVE TRENDS THINK BEST
CHANCES FOR ANY SHOWERS AND THUNDERSTORMS OVERNIGHT WILL BE
TOWARDS SUNRISE ACROSS THE NORTHERN THIRD OF THE MID SOUTH.
WILL MAKE SOME ADJUSTMENTS TO LOWER POPS CLOSER TO THE
TENNESSEE/MISSISSIPPI BORDER AND ADJUST ALL OTHER ELEMENTS AS
NEEDED.

CJC

PREV DISCUSSION... /ISSUED 713 PM CDT TUE JUN 14 2011/

UPDATE...

UPDATED FOR 00Z AVIATION DISCUSSION

PREV DISCUSSION... /ISSUED 340 PM CDT TUE JUN 14 2011/

DISCUSSION...

CURRENTLY...A QUASI STATIONARY BOUNDARY EXTENDS FROM CENTRAL
MISSOURI INTO NORTHWEST TENNESSEE. THIS AFTERNOON HAS BEEN VERY
QUIET ACROSS THE MID SOUTH DESPITE A GOOD DEAL OF INSTABILITY. THE
INFLUENCE OF THE UPPER RIDGE SEEMS TO BE WINNING OUT AS THE
STRONGER NORTHWEST FLOW AND FORCING HAS BEEN PUSHED NORTHEAST OF
THE MIDSOUTH. SINCE THERE IS LITTLE TO TRIGGER ANY ACTIVITY
ACROSS THE MIDSOUTH IT APPEARS WE ARE IN FOR A QUITE AND WARM EVENING.

TONIGHT...THERE COULD BE A FEW THUNDERSTORMS ALONG THE TENNESSEE
RIVER THIS EVENING OTHERWISE MOST OF THE NIGHT SHOULD BE QUITE WITH
MOSTLY CLEAR SKIES. LATER TONIGHT LOW PRESSURE WILL TRACK INTO THE
MIDDLE MISSISSIPPI VALLEY WITH A TRAILING WEAK COLD FRONT MOVING
INTO NORTHWEST ARKANSAS BY SUNRISE. MODELS VARYING ON THE LOCATION
AND TIMING OF CONVECTIVE DEVELOPMENT LATER TONIGHT BUT THERE
COULD BE SOME ACTIVITY ACROSS THE NORTHERN TIER OF COUNTIES IN
ADVANCE OF THE FRONT.

WEDNESDAY AND WEDNESDAY NIGHT...THE WEAK COLD FRONT WILL PUSH
SLOWLY ACROSS THE AREA. TEMPS IN ADVANCE OF THE FRONT WILL WARM
INTO THE LOWER AND MID 90S AND THE AIRMASS WILL DESTABILIZE WITH
SBCAPES CLIMBING TO OVER 3000 J/KG. MEANWHILE A MID LEVEL
SHORTWAVE WILL PASS BY THE THE NORTH WHICH WILL HELP INCREASE
0-6KM BULK SHEAR VALUES SOME...TO ABOUT 35 KTS...AND PROVIDE SOME
FORCING. THESE INGREDIENTS WILL LEAD TO SCATTERED THUNDERSTORMS
WITH FEW SEVERE STORMS POSSIBLE. THERE IS A SLIGHT RISK OUT FOR
MOST OF THE AREA FOR DAMAGING WINDS AND LARGE HAIL. THE THREAT
WILL PROBABLY LINGER INTO THE EVENING ACROSS NORTH MISSISSIPPI
BEFORE LOSS OF HEATING HELPS DISSIPATE STORMS.

THURSDAY...THE COLD FRONT WILL STALL JUST SOUTH OF THE AREA AND
THE MIDSOUTH SHOULD BE RAIN FREE WITH A GOOD DEAL OF SUNSHINE
WHICH WILL HELP TEMPS CLIMB IN THE LOWER TO MID 90S.

FRIDAY THROUGH TUESDAY...THE BOUNDARY/WEAK COLD FRONT WILL PUSH
BACK NORTH OF THE AREA AS A WARM FRONT THURSDAY NIGHT AND FRIDAY.
DO NOT SEE ANY FOCUS FOR CONVECTION WITH THE FRONT SO PULLED POPS
FOR FRIDAY. THE UPPER RIDGE BUILDS INTO THE REGION THROUGH THE
WEEKEND INTO EARLY NEXT WEEK WITH MOSTLY CLEAR/MOSTLY SUNNY SKIES
AND HOT TEMPERATURES. HIGHS WILL BE IN THE UPPER 90S WITH LOWS IN
THE 70S. A HEAT ADVISORY MAY BE NEEDED FRIDAY INTO THIS WEEKEND.

SJM

&&

.AVIATION...

06Z TAF CYCLE

MVFR VISIBILITIES ARE STILL POSSIBLE BETWEEN 15/08-12Z AT
MKL...OTHERWISE VFR CONDITIONS EXPECTED AT ALL TAF SITES THROUGH
MOST OF THE PERIOD. A COMPLEX OF SHOWERS AND THUNDERSTORMS IS
CURRENTLY MOVING THROUGH EASTERN OK...SOUTHWESTERN MO....AND
NORTHWESTERN AR AHEAD OF A COLD FRONT. CONFIDENCE IS LOW AT THE
MOMENT THAT THIS CONVECTION WILL MAKE IT TO ALL TAF SITES.
A POTENTIAL WILL EXIST FOR SOME OF THIS CONVECTIVE ACTIVITY TO
REACH JBR BY 15/10Z. EXPECTING REDEVELOPMENT ALONG THE COLD FRONT
ESPECIALLY BY WEDNESDAY AFTERNOON. STORMS SHOULD MOVE OUT OF THE
AREA BY THE EVENING HOURS. WINDS WILL SHIFT FROM THE SOUTH TO THE
WEST AND BRIEFLY BECOME GUSTY BEHIND THE FRONT. SKIES WILL
GRADUALLY CLEAR BEHIND THE COLD FRONT...ALLOWING FOR THE
POSSIBILITY FOR FOG TOMORROW NIGHT.

RRH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  77  94  73  94 /  10  50  30  10
MKL  71  91  66  92 /  20  50  20  10
JBR  75  91  69  92 /  30  50  20  10
TUP  72  96  70  94 /  10  30  30  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 15, 1:14 AM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
114 AM CDT WED JUN 15 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-151130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
114 AM CDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS MAY BECOME SEVERE OVERNIGHT ALONG AND WEST OF A
LINE FROM PIGGOTT ARKANSAS TO WYNNE ARKANSAS. THE PRIMARY SEVERE
WEATHER THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF A LINE
FROM CLARKSDALE TO TUPELO WEDNESDAY AND WEDNESDAY NIGHT. DAMAGING
WINDS AND LARGE HAIL ARE THE CONCERNS.

A HEAT ADVISORY MAY BE NEEDED FRIDAY INTO THE WEEKEND AS HEAT INDEX
VALUES MAY CLIMB TO 105 DEGREES OR ABOVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY WEDNESDAY AND WEDNESDAY NIGHT.

In the hours before

Special weather statement, Jun 15, 3:23 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
323 AM CDT WED JUN 15 2011

ARZ008-017-150845-
RANDOLPH AR-LAWRENCE AR-
323 AM CDT WED JUN 15 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 345 AM CDT FOR...

  NORTHERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
  RANDOLPH COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS AT LEAST 40 MPH WAS
LOCATED FROM 21 MILES WEST OF RAVENDEN TO 16 MILES WEST OF LYNN AT
323 AM CDT...MOVING EAST AT 55 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR
BLACK ROCK...LAKE CHARLES STATE PARK...POCAHONTAS AND WALNUT RIDGE...
SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3650 9081 3615 9083 3608 9086 3596 9136
      3623 9136 3625 9133 3625 9127 3632 9127
      3633 9129 3637 9129 3639 9132 3641 9132
      3642 9136 3646 9137 3649 9142
TIME...MOT...LOC 0823Z 251DEG 47KT 3625 9159 3614 9150
          3601 9152

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:23 AM CDTSpecial Weather StatementMEGLawrence, Randolph22 min
Jun 15, 12:15 PM CDTSpecial Weather StatementMEGPoinsett30 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.